Format

Send to

Choose Destination
Eur J Med Res. 2015 Aug 22;20:68. doi: 10.1186/s40001-015-0161-1.

Zoledronic acid-induced hepatotoxicity relieved after subsequent infusions in a Chinese woman with glucocorticoid-induced osteoporosis.

Author information

1
Department of Endocrinology, Key Laboratory of Endocrinology, Ministry of Health, Peking Union Medical College Hospital, Chinese Academy of Medical Sciences, 100730, Beijing, China.
2
Department of Endocrinology, Key Laboratory of Endocrinology, Ministry of Health, Peking Union Medical College Hospital, Chinese Academy of Medical Sciences, 100730, Beijing, China. xiaweibo8301@163.com.

Abstract

BACKGROUND:

Zoledronic acid (ZOL) is widely used for treatment of glucocorticoid-induced osteoporosis. The most common adverse effects of ZOL treatment are post-dose symptoms. ZOL-induced hepatotoxicity has very rarely been reported.

CASE REPORT:

Here, we described a 50-year-old Chinese woman who had vertebral fractures and severe back pain after glucocorticoid therapy for Behcet disease for 13 years. Three days after ZOL 5 mg infusion in April 2012, serum alanine aminotransferase (ALT), aspartate aminotransferase (AST) and gamma-glutamyltransferase (GGT) levels increased by 7.7, 4.9 and 3.0 times, respectively, compared with pre-treatment values. Liver protective agents were administered per os. Her hepatic enzyme levels returned to nearly normal range 9 days post-infusion. In the subsequent ZOL infusion with 1 year interval, serum ALT, AST and GGT levels increased slightly after the second infusion and were sustained to be normal after the third infusion. Her post-dose symptoms alleviated in the meantime.

CONCLUSIONS:

Hepatotoxicity due to ZOL therapy is a rare, but possible adverse effect which may be relieved after subsequent infusions.

PMID:
26297149
PMCID:
PMC4546306
DOI:
10.1186/s40001-015-0161-1
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center